Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 15, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 6:03 PM CDT for Mountrail County, Renville County, Ward County, North Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 6:03 PM CDT (23:03 UTC)
- Expired
- May 22, 2012, 7:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mountrail County, ND, Renville County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:19 PM CDT | FUNNEL CLOUD | 2 E Blaisdell, ND | FUNNEL HALFWAY TO THE GROUND |
| May 22, 6:19 PM CDT | FUNNEL CLOUD | Blaisdell, ND | FUNNEL HALFWAY TO THE GROUND |
| May 22, 6:24 PM CDT | HAIL 1 | 7 N Tagus, ND | |
| May 22, 6:35 PM CDT | HAIL 1 | 7 N Tagus, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:03 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -610 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
057 WUUS53 KBIS 222303 SVRBIS NDC061-075-101-230000- /O.NEW.KBIS.SV.W.0015.120522T2303Z-120523T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 603 PM CDT TUE MAY 22 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA NORTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 700 PM CDT. * AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PALERMO...OR 42 MILES WEST OF MINOT...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BLAISDELL...TAGUS...HARTLAND...COULEE...DONNYBROOK AND CARPIO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR NORTH DAKOTA. LAT...LON 4870 10195 4847 10155 4819 10216 4831 10236 TIME...MOT...LOC 2303Z 222DEG 23KT 4832 10217 WIND...HAIL 60MPH 1.50IN $$ KINNEY
3 follow-up statements
179 WWUS53 KBIS 222319 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 619 PM CDT TUE MAY 22 2012 NDC061-075-101-230000- /O.CON.KBIS.SV.W.0015.000000T0000Z-120523T0000Z/ MOUNTRAIL ND-RENVILLE ND-WARD ND- 619 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARD...SOUTH CENTRAL RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES UNTIL 700 PM CDT... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLAISDELL...OR 37 MILES WEST OF MINOT...MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... TAGUS...HARTLAND...COULEE...DONNYBROOK AND CARPIO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4836 10226 4870 10195 4847 10155 4819 10216 TIME...MOT...LOC 2319Z 222DEG 23KT 4840 10207 WIND...HAIL 60MPH 1.50IN $$ TARDIF-HUBER
201 WWUS53 KBIS 222342 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 642 PM CDT TUE MAY 22 2012 NDC061-075-101-230000- /O.CON.KBIS.SV.W.0015.000000T0000Z-120523T0000Z/ MOUNTRAIL ND-RENVILLE ND-WARD ND- 642 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARD...SOUTH CENTRAL RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES UNTIL 700 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DONNYBROOK...OR 34 MILES NORTHWEST OF MINOT...MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... DONNYBROOK AND CARPIO. AT 635 PM CDT...QUARTER SIZED HAIL WAS REPORTED 7 MILES NORTH OF TAGUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4823 10208 4846 10215 4870 10195 4847 10155 TIME...MOT...LOC 2341Z 222DEG 23KT 4850 10193 WIND...HAIL 60MPH 1.50IN $$ SIMOSKO/HUBER
168 WWUS53 KBIS 222346 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 646 PM CDT TUE MAY 22 2012 NDC061-075-101-230000- /O.CON.KBIS.SV.W.0015.000000T0000Z-120523T0000Z/ MOUNTRAIL ND-RENVILLE ND-WARD ND- 646 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WARD...SOUTH CENTRAL RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES UNTIL 700 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DONNYBROOK...OR 34 MILES NORTHWEST OF MINOT...MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... CARPIO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4831 10191 4847 10213 4870 10195 4847 10155 TIME...MOT...LOC 2346Z 222DEG 23KT 4852 10190 WIND...HAIL 60MPH 1.50IN $$ TARDIF-HUBER/KS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:58 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 22, 1:58 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 158 PM CDT TUE MAY 22 2012 .SHORT TERM...THIS AFTERNOON THROUGH TONIGHT... MAIN FOCUS IS ON THE SEVERE WEATHER POTENTIAL. LATEST SURFACE ANALYSIS SHOWS A WEST TO EAST WARM FRONT DRAPED OVER CENTRAL NORTH DAKOTA...FROM NEAR TROTTERS TO BEULAH...AND EAST INTO FESSENDEN. HELICITY AND SHEAR INCREASING OVER THE NORTHWEST...WITH LCL HEIGHTS LOWERING THROUGH THE AFTERNOON ALONG AND NORTH OF THE WARM FRONT. SPC HAS INCREASED THE TORNADO THREAT TO 5 PERCENT ACROSS NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. NAM/GFS SOUNDINGS STILL SUGGEST THAT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL THE PRIMARY THREATS. SOUNDINGS EXHIBIT LARGE CAPE IN THE HAIL GROWTH ZONE WITH A SOMEWHAT DRY SOUNDING BENEATH 700MB. THUS THINKING IS INITIALLY THAT DAMAGING WINDS AND HAIL WOULD OCCUR FIRST WITH CLOUD BASES LOWERING AND THEN SUPPORTING HEAVY RAINFALL POTENTIAL IN SOME AREAS. PWATS OF 1.48 INCHES WITH A K-INDEX OF 46 AT KBIS BY 00Z WEDNESDAY. THINKING IS WE MAY NEED TO SECTORIZE THE FORECAST AREA INTO TWO AREAS/THREATS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL/ISOLATED TORNADOES ALONG AND NORTH OF THE WARM FRONT...OVER NORTH CENTRAL NORTH DAKOTA. THE SECOND THREAT WOULD BE SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD FRONT...COVERING SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA WITH LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL. THE RAPID REFRESH/HRR MODEL SUGGESTS A LINE OF THUNDERSTORMS FORMING BETWEEN WILLISTON AND MINOT BY MID AFTERNOON...AND THEN QUICKLY FILLING IN SOUTH TO BISMARCK BY 00Z. WILL CONTINUE TO MONITOR AND AWAIT A POTENTIAL WATCH FROM SPC. UPDATES FORTHCOMING...STAY TUNED. .LONG TERM...WEDNESDAY THROUGH TUESDAY... EXPECT COOLER CONDITIONS ON WEDNESDAY WITH ISOLD SHOWERS POSSIBLE OVER THE FAR NORTH IN THE VICINITY OF A COLD FRONT. BY THURSDAY...THIS FRONT IS EXPECTED TO DROP SOUTH THROUGH THE FORECAST AREA...WITH ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS. AN EVEN COOLER AIRMASS BEHIND THE BOUNDARY WILL KEEP AFTERNOON HIGHS IN THE 50S AND 60S. RELATIVELY COOL CONDITIONS WILL CONTINUE THROUGH THE WEEKEND. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD BY LATE FRIDAY INTO SUNDAY AS SOUTHWEST FLOW ALOFT DEVELOPS AND EVENTUALLY A SURFACE BOUNDARY PUSHES NORTH INTO THE REGION. HAVE MAINTAINED PERIODS OF HIGH CHANCE TO LIKELY POPS. && .AVIATION...22/18Z ISSUANCE... FOLLOWED NAM FOR CONVECTIVE TRENDS THIS AFTERNOON AND TONIGHT. HAVE FRAMED A TWO HOUR TEMPO WINDOW FOR HIGHEST THREAT OF STRONG STORMS...BEGINNING AS EARLY AS 21Z AT KISN...AND TRANSITIONING EASTWARD...BEGINNING AT 01Z AT KJMS. STRONG WINDS AND LARGE HAIL WILL BE POSSIBLE...BUT WITH UNCERTAINTY AS TO THE EVENTUAL LOCATION OF STRONG/SEVERE STORMS...WILL NOT HIGHLIGHT IN TAFS AT THIS TIME AND COVER WITH UPDATES THROUGH THE AFTERNOON/EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS AVIATION...RK
Hazardous weather outlook, May 22, 4:50 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT TUE MAY 22 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN PORTIONS OF THE STATE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. JNS
In the hours before
Local storm report, May 22, 5:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG FORTUNA 48.91N 103.78W
05/22/2012 DIVIDE ND TRAINED SPOTTER
4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF
&&
MMSpecial weather statement, May 22, 5:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 558 PM CDT TUE MAY 22 2012 NDZ002-003-010-011-230000- BURKE-MOUNTRAIL-RENVILLE-WARD- 558 PM CDT TUE MAY 22 2012 ...SPECIAL WEATHER STATEMENT... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN BURKE COUNTY TO SOUTH CENTRAL BURKE COUNTY...MOVING EAST AT 40 MPH. PENNY SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIGNITE... STANLEY... LOSTWOOD... NIOBE... PALERMO... BOWBELLS... NORTHGATE... KENMARE... BLAISDELL... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. STAY TUNED AS STORMS MAY INTENSIFY. SCHECK/AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:33 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 42 min |
| May 21, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 64 min |
| May 22, 4:07 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 53 min |
| May 22, 4:57 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 63 min |
| May 22, 6:16 PM CDT | Tornado Warning | BIS | Mountrail | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.